Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 18, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 30, 2022, 3:14 PM CDT for Grant County, Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2022, 3:14 PM CDT (20:14 UTC)
- Expired
- May 30, 2022, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Big Stone County, MN, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 144 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:20 PM CDT | TSTM WND GST 65 | 3 Wsw Graceville, MN | |
| May 30, 3:24 PM CDT | TSTM WND GST 54 | Graceville, MN | PERSONAL WEATHER STATION. |
| May 30, 3:25 PM CDT | TSTM WND DMG | 4 Nne La Bolt, SD | MULTIPLE TREES DOWN, SHED BLOWN OVER. |
| May 30, 3:37 PM CDT | TSTM WND GST 70 | 3 Sw Big Stone City, SD | MESONET STATION 292 7NE MILBANK (SDDOT). |
| May 30, 3:37 PM CDT | NON-TSTM WND GST 70 | 3 Sw Big Stone City, SD | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 SW BIG STONE CITY. MESONET STATION 292 7NE MILBANK (SDDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671
WFUS53 KABR 302014
TORABR
MNC011-SDC051-109-302045-
/O.NEW.KABR.TO.W.0018.220530T2014Z-220530T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
314 PM CDT Mon May 30 2022
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northwestern Big Stone County in west central Minnesota...
Southeastern Roberts County in northeastern South Dakota...
Northeastern Grant County in northeastern South Dakota...
* Until 345 PM CDT.
* At 314 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Milbank, moving north at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Big Stone City and Corona around 325 PM CDT.
Lismore Colony, Big Stone Lake, Lagoona Beach and Bonanza Grove
around 330 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Clinton, Barry, Big Stone Colony and Graceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4506 9653 4513 9682 4559 9673 4558 9635
TIME...MOT...LOC 2014Z 189DEG 51KT 4517 9664
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TMT1 follow-up statement
774
WWUS53 KABR 302034
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
334 PM CDT Mon May 30 2022
SDC051-302044-
/O.CAN.KABR.TO.W.0018.000000T0000Z-220530T2045Z/
Grant SD-
334 PM CDT Mon May 30 2022
...THE TORNADO WARNING FOR NORTHEASTERN GRANT COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4533 9644 4534 9678 4559 9673 4558 9635
TIME...MOT...LOC 2034Z 189DEG 51KT 4545 9658
$$
MNC011-SDC109-302045-
/O.CON.KABR.TO.W.0018.000000T0000Z-220530T2045Z/
Big Stone MN-Roberts SD-
334 PM CDT Mon May 30 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN BIG STONE AND SOUTHEASTERN ROBERTS COUNTIES...
At 334 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lismore Colony, or 11 miles northwest of Big Stone
City, moving north at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Barry, Big Stone Colony and Graceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4533 9644 4534 9678 4559 9673 4558 9635
TIME...MOT...LOC 2034Z 189DEG 51KT 4545 9658
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TMTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 30, 1:44 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 30, 1:44 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
144 PM CDT Mon May 30 2022
.UPDATE...
Issued at 133 PM CDT Mon May 30 2022
The aviation discussion below has been updated for the 18Z TAFS.
Main concern for the remainder of today will be the afternoon
severe convection. The overall forecast has been panning out
decently so no major changes were needed. We'll just be tracking
severe thunderstorms that could perhaps linger in our far eastern
zones into early evening. The other concern would be locally heavy
rainfall across parts of northeast South Dakota. Rainfall rates of
1-3"/hr with locally higher amounts will be possible. Some
scattered flash flooding will remain possible into this evening. A
Flood Watch has been posted for our northeast South Dakota
counties.
UPDATE Issued at 629 AM CDT Mon May 30 2022
See the updated aviation discussion below.
&&
.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Mon May 30 2022
The overnight MCV continues to gradually track out of the area this
morning. The overall severe threat continues to diminish with time.
Still monitoring precipitation amounts over the next few hours
however. Portions of the southeast CWA have QPEs running around 2 to
2.5 inches. Flooding threat overall is low, but worth watching.
Attention then turns to the severe weather threat for this
afternoon. Still expecting the development of the potent closed low
system which quickly tracks into the northern plains. A strong jet
rounding the base of the low will help support impressive amounts of
bulk shear. In fact 0-6km bulk shear values are topping out over 70
kts. Which does introduce the question as to whether or not the
shear will be too strong relative to the cold pool to sustain
supercellular storms. ML CAPE values are still progged in the 1000-
2000 J/KG east of the surface trough by the early afternoon hours.
Also impressive low level shear with a southeast to east surface
wind resulting in favorable curved hodographs. Despite strong shear,
current thinking is the overall setup should support supercellular
development, but could also evolve into a line of storms with time.
All severe threats are possible, including tornadoes and the SPC
moderate risk has been expanded to cover more of our northeastern
CWA. This includes a 15% hatched tornado probability. While left
over convective debris could have some influence on instability
today, not currently thinking it will be a deal breaker. With the
strong forcing storms may initiate as soon as 18Z.
The system quickly moves northeast by this evening placing us on the
cool side/right pressure gradient of the low. Additional showers and
thunderstorms are likely and gusty northwest winds are expected,
along with much cooler temperatures.
.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM CDT Mon May 30 2022
Upper low cut off in southern Canada means more or less zonal
steering flow with some weak troughiness over the area, but for the
most part the result is mostly dry conditions with slightly below
normal temperatures and off and on breezy days - so otherwise it
should be uneventful for much of the remainder of the work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 133 PM CDT Mon May 30 2022
Terminals KABR,KATY,KPIR,KMBG
Strong low pressure system will continue moving through the area
this afternoon and evening. Strong to severe thunderstorms can be
anticipated through late afternoon into the very early evening for
KABR/KATY. MVFR cigs are expected at all terminals associated with
the precipitation. IFR vsby's can be anticipated in the stronger
storms at KABR/KATY through late afternoon. The thunder is
expected to move out of the area this evening and all terminals
could see lingering showers into the late evening or early
overnight. IFR cigs are anticipated to set in at all terminals by
the end of this TAF valid period.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 PM CDT this evening for SDZ007-008-011-
019>023.
MN...None.
&&
UPDATE...Vipond
SHORT TERM...Serr
LONG TERM...Connelly
AVIATION...VipondHazardous weather outlook, May 30, 4:40 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 440 AM CDT Mon May 30 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A significant severe storm threat exists today, especially along and east of the James River Valley. Storms will likely develop by early afternoon and pose a severe threat through through mid to late afternoon. Supercells and all forms of severe weather can be expected. This includes hail larger than golf balls, winds in excess of 70 mph and multiple tornadoes. Storms will be moving very fast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, May 30, 2:05 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL 1 NNE JOHNSON 45.59N 96.29W
05/30/2022 E0.88 INCH BIG STONE MN TRAINED SPOTTER
&&
SDLocal storm report, May 30, 2:19 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL WATERTOWN 44.90N 97.11W
05/30/2022 M1.00 INCH CODINGTON SD PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
SDLocal storm report, May 30, 2:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM FUNNEL CLOUD 1 SSW ESTELLINE 44.56N 96.91W
05/30/2022 HAMLIN SD TRAINED SPOTTER
&&Local storm report, May 30, 2:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FUNNEL CLOUD 2 NE ESTELLINE 44.59N 96.87W
05/30/2022 DEUEL SD TRAINED SPOTTER
NEAR 184TH AND 466TH AVE.
&&Local storm report, May 30, 2:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
249 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD 1 NW WATERTOWN 44.91N 97.12W
05/30/2022 CODINGTON SD PUBLIC
SOCIAL MEDIA REPORT OF WATER COVERING THE
ROAD NORTH OF THE HOSPITAL.
&&
SDLocal storm report, May 30, 3:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
304 PM CDT MON MAY 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 8 NE CORONA 45.41N 96.62W
05/30/2022 E1.00 INCH ROBERTS SD TRAINED SPOTTER
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:32 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 28 min |
| May 30, 12:18 AM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 27 min |
| May 30, 12:37 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 38 min |
| May 30, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 46 min |
| May 30, 1:36 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 39 min |
| May 30, 1:40 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 35 min |
| May 30, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Roberts | 45 min |
| May 30, 2:17 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 21 min |
| May 30, 12:26 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 23 min |
| May 30, 1:06 PM CDT | Flood Watch | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 9 hr |
| May 30, 1:12 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 33 min |
| May 30, 1:55 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 28 min |
| May 30, 2:06 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Hamlin, Roberts | 39 min |
| May 30, 2:36 PM CDT | Tornado Warning | ABR | Codington, Deuel, Grant, Hamlin | 24 min |
| May 30, 2:41 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| May 30, 2:42 PM CDT | Flash Flood Warning | ABR | Codington, Hamlin | 4 hr |
| May 30, 2:55 PM CDT | Tornado Warning | ABR | Deuel, Grant | 35 min |
| May 30, 3:07 PM CDT | Tornado Warning | ABR | Grant, Roberts | 23 min |
| May 30, 3:17 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 28 min |
| May 30, 3:26 PM CDT | Wind Advisory | ABR | Campbell, Corson, Day, Dewey, Grant, Hughes and 7 more | 22 hr |
| May 30, 3:43 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
| May 30, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 30 min |
| May 30, 5:08 PM CDT | Areal Flood Warning | ABR | Codington, Grant, Roberts | 9 hr |
| May 30, 6:45 PM CDT | Areal Flood Warning | ABR | Codington, Hamlin | 6 hr |
| May 30, 6:55 PM CDT | Special Weather Statement | ABR | Deuel | 20 min |
| May 30, 1:36 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 24 min |
| May 30, 1:53 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 22 min |
| May 30, 3:04 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 26 min |
| May 30, 3:31 PM CDT | Tornado Warning | ABR | Big Stone | 19 min |
Nearby
Tornado Warnings in South Dakota, 2022Tornado Warnings in Minnesota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.